Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jan 12, 2005, 2:51 PM CST for Mercer County, Saline County, Missouri. It was in force for 77 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2005, 2:51 PM CST (20:51 UTC)
- Expired
- Mar 30, 2005, 11:15 AM CST
- In force
- 77 days
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Mercer County, MO, Saline County, MO
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 376 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 122052 SVREAX MOC195-122130- /X.NEW.KEAX.SV.W.0003.050112T2051Z-050112T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 251 PM CST WED JAN 12 2005 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SALINE COUNTY IN CENTRAL MISSOURI. * UNTIL 330 PM CST. * AT 248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONGWOOD...OR 11 MILES SOUTH OF MARSHALL...AND MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NAPTON BY 300 PM CST. 5 MILES SOUTHEAST OF GILLIAM BY 310 PM CST. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. AT 215 PM... THIS STORM PRODUCED WIND GUSTS OF 70 MPH AND PENNY SIZED HAIL. TAKE SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3894 9335 3894 9308 3922 9286 3938 9316 $$ KOCH
2 follow-up statements
000
WUUS53 KEAX 301648
SVREAX
MOC129-301715-
/O.NEW.KEAX.SV.W.0003.050330T1649Z-050330T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 AM CST WED MAR 30 2005
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 1115 AM CST
* AT 1046 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MERCER...OR 24 MILES
SOUTHWEST OF SEYMOUR...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MERCER COUNTY...INCLUDING THE TOWNS OF MERCER AND
RAVANNA.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4046 9339 4042 9343 4040 9343 4047 9358
4047 9360 4049 9363 4058 9358 4058 9338
$$
LVQ000
WWUS53 KEAX 301707
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1107 AM CST WED MAR 30 2005
MOC129-301717-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-050330T1715Z/
MERCER MO-
1107 AM CST WED MAR 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY HAS BEEN
CANCELLED...
AT 1102 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THIS ACTIVITY NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 4046 9339 4042 9343 4040 9343 4047 9358
4047 9360 4049 9363 4058 9358 4058 9338
$$
LVQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:23 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jan 12, 11:23 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1123 AM CST WED JAN 12 2005 .DISCUSSION... SENT QUICK UPDATE TO FORECAST. TEMPERATURES HAVE WARMED ENOUGH IN NORTHEASTERN MO TO TRIGGER CANCELLING THE WINTER WEATHER ADVISORY. TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH. STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM CHANCE A LITTLE HARDER. ZFP ALREADY OUT. LVQ .PREV DISCUSSION... 340 AM WED... VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON. AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS AREA TODAY. FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY. PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT 850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST BEFORE SUB-FREEZING TEMPS ARRIVE. HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS. THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND. SEAMAN 900 PM TUE... HAVE FIXED PROBLEMS WITH ZONES HAVING WRONG TIMES FOR ADVISORIES. SOME CONFUSION AS DAY SHIFT HAD EXTENDED THE TIME ON THE WINTER WEATHER ADVISORY IN NORTHERN MISSOURI AT THE LAST MINUTE BUT CHANGE DID NOT MAKE IT INTO THE GRIDDED DATABASE. ALL IS IN AGREEMENT NOW. DID LET ADVISORY FOR LINN AND MIAMI KANSAS AND CASS AND JOHNSON COUNTIES IN MISSOURI EXPIRE AT 9 PM. TEMPERATURES HAD CLIMBED SLIGHTLY ABOVE FREEZING AT WHITEMAN AFB WHERE DRIZZLE WAS STILL OCCURRING. REST OF THE REGION WAS SEEING SOME FOG BUT NO PRECIPITATION WAS OCCURRING. THUS ONLY SOME VERY MINOR GLAZING FROM THE FOG EXPECTED THE REST OF THE EVENING. OVERNIGHT HOURS...MODELS STILL SHOWING FRONT TRYING TO WASH OUT...AND TEMPERATURES TRYING TO CLIMB A FEW DEGREES...ESPECIALLY IN SOUTHERN PORTIONS OF FORECAST AREA. THUS NOT EXPECTING MUCH PROBLEMS THROUGH THE EARLY MORNING HOURS. LATE TONIGHT...PRECIPITATION EXPECTED TO BEGIN TO BREAK OUT IN NORTHERN MISSOURI AS 850 WINDS REALLY PICK UP AND 850 FRONTOGENESIS STARTS TO TAKE PLACE. SO WOULD EXPECT ICING TO BEGIN TO PICK UP IN THOSE AREAS WHERE WINTER WEATHER ADVISORY IS IN EFFECT. WILL BE A RACE FURTHER SOUTH TO GET SIGNIFICANT PRECIPITATION STARTED IN THE MORNING BEFORE TEMPERATURES CLIMB ABOVE FREEZING. WILL NOT CHANGE CURRENT FREEZING RAIN ADVISORY FOR KANSAS CITY TO CHILLICOTHE...LINNEUS AND CARROLLTON AREAS AT THIS POINT...BUT MAY NEED TO BE REWORKED BY MIDNIGHT SHIFT. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR KSZ025-102. MO...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR MOZ001>005-011>014-020. FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR MOZ031>033-038>>040-043>046-053>054. WFO EAX
Hazardous weather outlook, Jan 12, 12:57 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CST WED JAN 12 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL STILL AFFECT AREAS FROM TROY KANSAS TO MARYVILLE...ALBANY AND GRANT CITY THIS AFTERNOON. ICE MAY ACCUMULATE TO A GLAZE ON AREA ROADS. FURTHER SOUTH...SHOWERS AND OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON. HAIL THE SIZE OF PENNIES IS POSSIBLE IN AN ISOLATED STORM OR TWO...BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCATIONS SOUTH AND EAST OF A LINE FROM BUTLER TO HIGGINSVILLE TO MOBERLY MAY SEE ENOUGH RAINFALL TO CAUSE MINOR FLOODING ON AREA RIVERS AND LOW WATER CROSSINGS THIS AFTERNOON AND EARLY THIS EVENING. OVERNIGHT...THE TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE OUTLOOK AREA. LOCATIONS MAINLY NORTH OF A LINE FROM MOUND CITY KANSAS TO HIGGINSVILLE TO KIRKSVILLE MAY SEE SOME FREEZING RAIN AND SNOW THIS EVENING...BUT LITTLE TO NO ACCUMULATIONS ARE EXPECTED. THE PRECIPITATION SHOULD TAPER OFF AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
In the hours before
Local storm report, Jan 12, 9:37 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL BASEHOR 39.13N 94.93W
01/12/2005 0.50 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
SFLocal storm report, Jan 12, 9:48 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 AM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HAIL LEAVENWORTH 39.32N 94.92W
01/12/2005 0.25 INCH LEAVENWORTH KS EMERGENCY MNGR
MIX OF HAIL AND GRAUPEL COVERING ROADWAYS MAKING ROADS
TREACHEROUS.
&&
SFLocal storm report, Jan 12, 11:37 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL LANCASTER 40.52N 92.53W
01/12/2005 0.88 INCH SCHUYLER MO EMERGENCY MNGR
&&
BRONISLocal storm report, Jan 12, 2:22 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST CLINTON 38.37N 93.77W
01/12/2005 70 MPH HENRY MO TRAINED SPOTTER
PENNY SIZE HAIL WAS ALSO REPORTED.
&&
RUNNELSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:26 AM CST | Severe Thunderstorm Warning | EAX | Platte | 34 min |
| Jan 12, 2:05 PM CST | Severe Thunderstorm Warning | EAX | Henry | 40 min |
| Jan 12, 2:25 PM CST | Severe Thunderstorm Warning | EAX | Linn, Pettis, Sullivan | 77 days |
| Jan 12, 3:00 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cooper | 89 days |
| Jan 12, 5:56 PM CST | Flash Flood Warning | EAX | Bates, Chariton, Cooper, Henry, Howard, Johnson and 5 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.